Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 46, NWS Gaylord, MI

August 29, 2021

NWS Gaylord, MI issued this special marine warning at Aug 29, 2021, 5:00 PM EDT. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 5:00 PM EDT (21:00 UTC)
Expired
Aug 29, 2021, 6:08 PM EDT
In force
68 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The NCL Michigan radar (KAPX), 129 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

367 
WHUS53 KAPX 292100
SMWAPX
LHZ348-349-362-363-292230-
/O.NEW.KAPX.MA.W.0046.210829T2100Z-210829T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
500 PM EDT Sun Aug 29 2021

The National Weather Service in Gaylord has issued a

* Special Marine Warning for...
  Lake Huron from Presque Isle Lt. to Sturgeon Point  MI 5NM off
  shore to US/Canadian border...
  Lake Huron from Sturgeon Point to Alabaster MI 5NM off shore to
  US/Canadian border...
  Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National
  Marine Sanctuary...
  Sturgeon Pt to Alabaster MI...

* Until 630 PM EDT.

* At 500 PM EDT, strong thunderstorms were located along a line 
  extending from 11 nm northeast of Northern Lake Huron Buoy to 7 nm 
  southeast of Tawas Point, moving east at 30 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Tawas Bay, East Tawas, Greenbush, Sturgeon Point, Central Lake
  Huron Buoy, Northern Lake Huron Buoy, Au Sable Point, Harrisville,
  Oscoda and Tawas Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4418 8362 4430 8356 4435 8339 4470 8334
      4548 8283 4534 8252 4418 8226
TIME...MOT...LOC 2059Z 250DEG 28KT 4545 8257 4416 8334 

HAIL...0.00IN
WIND...40KTS

$$

MLR
2 follow-up statements
872 
FZUS73 KAPX 292129
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
529 PM EDT Sun Aug 29 2021

LHZ348-349-292138-
/O.CAN.KAPX.MA.W.0046.000000T0000Z-210829T2230Z/
529 PM EDT Sun Aug 29 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National
Marine Sanctuary...
Sturgeon Pt to Alabaster MI...

The thunderstorms have moved out of the warned area and no longer 
pose a significant threat to boaters.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
the adjacent waters of Lake Huron.

LAT...LON 4421 8311 4473 8302 4518 8249 4418 8226
TIME...MOT...LOC 2128Z 255DEG 40KT 4548 8212 4419 8290 

$$

LHZ362-363-292230-
/O.CON.KAPX.MA.W.0046.000000T0000Z-210829T2230Z/
529 PM EDT Sun Aug 29 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 630 PM EDT...

For the following areas...
Lake Huron from Presque Isle Lt. to Sturgeon Point  MI 5NM off shore
to US/Canadian border...
Lake Huron from Sturgeon Point to Alabaster MI 5NM off shore to
US/Canadian border...

At 528 PM EDT, strong thunderstorms were located along a line
extending from 29 nm east of Northern Lake Huron Buoy to 9 nm
northeast of Port Austin, moving east at 40 knots.

HAZARD...Wind gusts to 40 knots.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Central Lake Huron Buoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4421 8311 4473 8302 4518 8249 4418 8226
TIME...MOT...LOC 2128Z 255DEG 40KT 4548 8212 4419 8290 

HAIL...0.00IN
WIND...40KTS

$$

MLR
931 
FZUS73 KAPX 292208
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
608 PM EDT Sun Aug 29 2021

LHZ362-363-292217-
/O.CAN.KAPX.MA.W.0046.000000T0000Z-210829T2230Z/
608 PM EDT Sun Aug 29 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Lake Huron from Presque Isle Lt. to Sturgeon Point  MI 5NM off shore
to US/Canadian border...
Lake Huron from Sturgeon Point to Alabaster MI 5NM off shore to
US/Canadian border...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

LAT...LON 4421 8311 4473 8302 4518 8249 4418 8226
TIME...MOT...LOC 2206Z 250DEG 28KT 4558 8172 4429 8251 

$$

MLR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Aug 29, 4:02 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 29, 4:02 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
402 PM EDT Sun Aug 29 2021

.NEAR TERM...(Through Tonight)
Issued at 1102 AM EDT Sun Aug 29 2021

...Severe Storms Possible This Afternoon...

High impact weather potential: Still monitoring severe thunderstorm
potential this afternoon.

Pattern synopsis and forecast:

All eyes directed at rather sharp shortwave trough rotating east
into the northwest Great lakes. Attendant surface low centered north
of Lake Superior, with a fast moving cold front extending south from
this low across central upper Michigan into central Wisconsin.
Warm, moist air continues to funnel north ahead of this front on
the heels of gusty southwest winds...as evident by temperatures
again punching into the 80s and surface dewpoints in the lower
70s. Not a whole lot happening along the front yet...but expect
that to change as it runs into mixed layer cape profiles exceeding
1.5K Joules/kg across northern lower Michigan.

Front will races steadily east this afternoon, exiting stage
right by early this evening. Post-frontal environment will be
cooler and notably drier one, with those conditions likely lasting
much of this upcoming work week.

Primary forecast concerns/challenges:

Addressing shower and storm evolution this afternoon and severe
weather concerns.

Details:

Expect line(s?) of showers and thunderstorms to develop along and
just ahead of the front this afternoon, with these storms sweeping
east across the area...exiting into Lake Huron early this evening.
Much of northern lower Michigan remains in slight risk wording for
severe weather per latest SPC Convective Outlook...definitely
justified given said cape profiles and effective shear values
nearing 30 knots. This should be enough to support well organized
updrafts, with expected linear convective mode and downdraft capes
nearing 1K Joules/kg supporting damaging wind gusts with the most
intense cells. Cape through the hail growth region is not
particularly impressive, but any rotating updrafts may support
some marginally severe size hail. Expected convective mode does
not support tornado development, but cannot completely rule out an
isolated spin-up along any bowing segments. Definitely not
expecting a widespread severe weather event...but trends
definitely support at least isolated to scattered severe weather
potential this afternoon. Definitely continue to monitor as we
head through this afternoon.

Shower/storm threat ends as front passes, with dry conditions
expected during the overnight hours. Cooler and drier tonight, with
lows dropping back into the upper 50s to lower 60s.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 358 PM EDT Sun Aug 29 2021

...Cooler and Much Less Humid...

High impact weather: None is expected.

A trough will extend from the Great Lakes into eastern Canada. This
setup will bring seasonably cool and much less humid air into the
region through the period. Do not expect any rain during this time
although can not totally rule out an instability afternoon shower
popping up. Temperatures will be a few degrees above normal Monday
with highs ranging from the mid 70s to low 80s. Highs Tuesday and
Wednesday should be near normal with highs in the low and mid 70s.
Lows in the low and mid 50s Monday night and the chilly mid 40s to
low 50s Tuesday night.

&&

.LONG TERM...(Wednesday night through Sunday)
Issued at 358 PM EDT Sun Aug 29 2021

...Seasonable Temperatures with Shower Chances...

High impact weather potential: None is expected.

Surface high pressure will settle over the area Wednesday night
leading to a very chilly night with lows mainly in the 40s with
perhaps a couple of isolated upper 30s possible. Increasing
ridging aloft across the region Thursday will give way to nearly
zonal flow aloft Friday into the weekend. Periodic waves moving
through this flow Thursday through Sunday will lead to occasional
chances for showers and perhaps a thunderstorm or two. The timing
of these waves can hopefully be pinned down as we get closer but
not expecting a three day washout by any means. Temperatures are
expected to be near to slightly above normal seasonal normals.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 618 AM EDT Sun Aug 29 2021

Main concern will be the ongoing convection, that will continue
through the day, and into the evening. A cold front will move
through N Lower MI by the afternoon, which is/will produce more
showers and thunderstorms. The soupy air mass with dewpoints
around 70F this morning, will continue into the afternoon. This
could help to restrict VSBYs in and near the vicinity of
thunderstorms. However, once the front moves through, the moisture
will be ushered out of the region. There may be some VSBY
restrictions near HTL by Monday morning, but for the most part,
am not expecting much if any issues at the TAF sites.

&&

.MARINE...
Issued at 313 AM EDT Sun Aug 29 2021

Today through Monday Night...Thunderstorms, possibly severe will be
over the open and nearshore waters during the day, especially in the
afternoon, as the cold front moves through the Upper Great Lakes.
the pressure gradient will tighten up some today, and produce small
craft gusts, and wave of 3-5 feet in some of the nearshore waters,
especially on Lake Michigan. By the evening, the front looks to be
through the region, and the pressure gradient relaxes so that the
winds will begin to diminish overnight. The waves may take a bit to
subside, but the expectation is for the wind to below small craft
for Monday and Monday night, as well as the waves.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ016-
     020-025-031-095-096-098-099.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345>347.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321-322.
&&

NEAR TERM...MB
SHORT TERM...AS
LONG TERM...AS
AVIATION...JL
MARINE...JL
Hazardous weather outlook, Aug 29, 10:44 AM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1044 AM EDT Sun Aug 29 2021

MIZ016>018-020>036-041-042-086>088-095>099-301200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1044 AM EDT Sun Aug 29 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Thunderstorms are expected to develop this afternoon across
northern Michigan. Isolated severe storms are possible, especially
from 2 pm to 6 pm. Damaging wind gusts and hail to one inch in
diameter are the primary severe weather concerns.

There is a high swim risk due to rip currents today for some of
the Lake Michigan beaches of northwest lower and eastern upper
Michigan. Please see the latest surf zone forecast for additional
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-301200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1044 AM EDT Sun Aug 29 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

Thunderstorms are expected to develop this afternoon across the
nearshore waters surrounding northern Michigan. Isolated severe
storms are possible. Gusty winds and hail to one inch in diameter
are the primary severe weather concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 29, 2:16 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
216 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     PETOSKEY                45.38N 84.96W
08/29/2021  E58 MPH          LMZ342             MI   PUBLIC

&&
Local storm report, Aug 29, 3:00 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
300 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     HARBOR SPRINGS          45.44N 84.99W
08/29/2021                   EMMET              MI   PUBLIC

            TREES DOWN.

&&
Local storm report, Aug 29, 3:09 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
309 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     3 SE TOPINABEE          45.45N 84.54W
08/29/2021                   CHEBOYGAN          MI   PUBLIC

            TREES DOWN ON EAST MULLET LAKE RD.

&&
Local storm report, Aug 29, 3:34 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
334 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     1 SSW CHARLEVOIX        45.31N 85.26W
08/29/2021                   CHARLEVOIX         MI   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Local storm report, Aug 29, 4:18 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     FAIRVIEW                44.72N 84.05W
08/29/2021                   OSCODA             MI   PUBLIC

            TREES DOWN.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:14 AM EDTSpecial Weather StatementAPXEmmet46 min
Aug 29, 5:53 AM EDTSpecial Weather StatementAPXOgemaw22 min
Aug 29, 1:28 PM EDTSpecial Marine WarningAPX47 min
Aug 29, 1:30 PM EDTSpecial Marine WarningAPX45 min
Aug 29, 1:37 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Emmet, Grand Traverse, Leelanau38 min
Aug 29, 1:39 PM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac51 min
Aug 29, 1:58 PM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet47 min
Aug 29, 2:12 PM EDTSevere Thunderstorm WarningAPXKalkaska, Missaukee, Wexford48 min
Aug 29, 2:17 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Cheboygan, Emmet, Otsego43 min
Aug 29, 2:28 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Kalkaska, Otsego32 min
Aug 29, 2:29 PM EDTSpecial Marine WarningAPX91 min
Aug 29, 2:55 PM EDTSevere Thunderstorm WarningAPXCheboygan, Montmorency, Otsego, Presque Isle35 min
Aug 29, 3:01 PM EDTSevere Thunderstorm WarningAPXCrawford, Missaukee, Oscoda, Roscommon38 min
Aug 29, 3:22 PM EDTSevere Thunderstorm WarningAPXAlpena, Montmorency, Presque Isle53 min
Aug 29, 3:31 PM EDTSpecial Marine WarningAPX89 min
Aug 29, 3:36 PM EDTSevere Thunderstorm WarningAPXOgemaw, Oscoda, Roscommon24 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.